Drug Reaction with Eosinophilia and Systemic Symptoms If the Dress Fits

Dr. Michael Lin, MD*, Washington University in St. Louis School of Medicine, St. Louis, MO

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 645

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation:

69-year old female with a history of diabetes, breast cancer, and status post meningioma resection four months earlier complicated by seizures presented with generalized weakness and a diffuse rash.  Six weeks ago she was hospitalized for non-convulsive status epilepticus and levetiracetam was changed to phenytoin.  Current admission laboratory studies showed eosinophilia, acute transaminitis, acute renal failure, and an elevated creatinine kinase. Physical exam showed a diffuse morbilliform, erythematous, and non-blanching rash of her arms, legs, and torso.

She was treated with iv methylprednisolone and phenytoin was stopped.   Her peak absolute eosinophil count was 8.4 K/cumm. On hospital day three, she developed a fever to 39.5 degree Celsius and lethargy. Routine and Video EEGs showed no evidence of seizures. CSF studies showed normal protein and glucose levels. CSF cell count with 9 nucleated cells of lymphocytic predominance. CSF culture, HSV, Enterovirus PCR were negative. Blood cultures were negative. Blood human herpes virus-6 PCR was negative.  EBV IgM and viral hepatitis panel were negative.  CMV IgG was positive but CMV IgM was negative. Transthoracic echocardiogram was unremarkable.  Punch biopsy of rash showed lichenoid reaction with eosinophils. Her liver function tests initially worsened then improved.  Her acute renal failure and creatinine kinase normalized. She defervesced and her mentation returned to baseline. She was discharged home.

Discussion:

Adverse drug reactions are a common occurrence.  However, drug reaction with eosinophilia and systemic symptoms (DRESS) is unusual.  This case is even rarer because of the number of organ systems involved (liver, kidney, muscle, brain).  Other disease processes with similar presentation include sepsis, autoimmune, hypereosinophilic syndromes, and malignancy.

An important key to DRESS is the two to six weeks of time latency from initiation of causative medication to symptom onset. Drugs commonly associated include phenytoin and carbamazepine anticonvulsants, sulfamethoxazole and minocycline antibiotics, and allopurinol.  Drug immune response and herpes virus reactivation are considered important components in the pathogenesis.  After drug withdrawal the average recovery time is six to nine weeks but may last several months. 

Conclusions:

Drug reaction with eosinophilia and systemic symptoms can mimic other conditions that may cause rash and organ dysfunction.  This can lead to misdiagnoses and unnecessary treatments. DRESS may cause potentially life threatening hypersensitivity reaction if not recognized early and lead to delayed withdrawal of inciting medications.  The purpose of this case is to increase clinician awareness of a dangerous drug reaction that presents with unusual manifestations.

To cite this abstract:

Lin M. Drug Reaction with Eosinophilia and Systemic Symptoms If the Dress Fits. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 645. https://www.shmabstracts.com/abstract/drug-reaction-with-eosinophilia-and-systemic-symptoms-if-the-dress-fits/. Accessed December 10, 2018.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.